Florida, 2008Damaging Winds in Florida, August 14, 2008
August 14, 2008 · NWS MLB · 2 events in 1 county or zone
The afternoon sea breeze triggered thunderstorms over Central Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The afternoon sea breeze triggered thunderstorms over Central Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 14, 8:55 AM EST, 35 minutes earlier.
Area forecast discussion, Aug 14, 8:55 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
955 AM EDT THU AUG 14 2008
.DISCUSSION...
...STRONG LATE MORNING STORMS TO MOVE ACROSS THE NORTHERN HALF OF
THE CWA...
WILL BE UPDATING ZFP/GRIDS SHORTLY TO PUSH POPS UP...EVEN WHERE THEY
ARE ALREADY CATEGORICAL...AND ADD GUSTY WINDS TO TS/WX GRIDS. HAVE
ALREADY UPDATED HWO SUITE TO REFINE THREAT TIMING/AREA.
&&
.AVIATION...EARLIER TAF UPDATES BROUGHT IN TS A FEW HRS EARLIER
TO THE NRN AERODROMES...AND ADDED GUSTS TO AOA 35KT. MAIN TIME OF
IMPACT WILL BE 14Z-18Z OVER THE NORTH/CTRL...17Z-20Z ACROSS THE
SOUTH.
&&
.MARINE...WIND DATA FROM BUOY 41010 SUPPORTS EXTENDING SCA FOR WINDS
INTO THIS AFTN.
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 PM THIS AFTERNOON
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
20 TO 60 NM OFFSHORE.
&&
CRISTALDI/PENDERGRASTHazardous weather outlook, Aug 14, 8:05 AM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
905 AM EDT THU AUG 14 2008
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-142115-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
905 AM EDT THU AUG 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...STRONG LATE MORNING STORMS WILL MOVE RAPIDLY EASTWARD NORTH OF
LAKE KISSIMMEE AND MELBOURNE...
...THUNDERSTORM IMPACT...
AN AREA OF SHOWERS AND STORMS PUSHING INTO THE FLORIDA NATURE COAST
AT MID MORNING WILL MOVE RAPIDLY EASTWARD AT 25 TO 30 MPH. STRONG
LOW TO MID LEVEL WIND FIELDS WILL SUPPORT THIS ACTIVITY PRODUCING
GUSTY WINDS UP TO AROUND 40 MPH AS THIS BAND OF STORMS TRACKS ACROSS
EAST CENTRAL FLORIDA...WITH THE HIGHEST THREAT FOR STRONG WIND
GUSTS NORTH OF A LINE FROM ABOUT LAKE KISSIMMEE TO MELBOURNE. OTHER
THREATS INCLUDE TORRENTIAL RAINFALL AND CLOUD TO GROUND LIGHTNING
STRIKES.
...MARINE THUNDERSTORM GUST IMPACT...
STRONG SOUTHWESTERLY STEERING FLOW WILL PUSH STORMS OFFSHORE
AROUND 25 TO 30 MPH ALONG THE EAST COAST...ESPECIALLY NORTH OF THE
TREASURE COAST THIS AFTERNOON. ANY STRONGER STORMS THAT DEVELOP
COULD PRODUCE GUSTY WINDS IN EXCESS OF 35 KNOTS AND OCCASIONAL TO
FREQUENT LIGHTNING STRIKES.
...WIND AND SEA IMPACT...
THE PRESSURE GRADIENT WILL CONTINUE TO BE STRONG ENOUGH TO CREATE
WINDS AROUND 20 KNOTS OVER THE OFFSHORE WATERS NORTH OF MOSQUITO
LAGOON...AND A SMALL CRAFT ADVISORY FOR WINDS REMAINS IN PLACE FOR
THIS REGION UNTIL 4 PM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
MOISTURE ACROSS THE AREA WILL BE SUFFICIENT FOR NEAR NORMAL STORM
CHANCES DURING THE AFTERNOON HOURS OVER THE NEXT SEVERAL DAYS.
A STRONG TROPICAL WAVE APPROACHING THE NORTHERN LEEWARD ISLANDS IS
FORECAST BY MODEL GUIDANCE TO MOVE INTO THE SOUTHERN BAHAMAS BY THE
WEEKEND. WHILE IT IS MUCH TOO EARLY TO SAY FOR CERTAIN WHERE THIS
SYSTEM WILL TRACK OR JUST HOW STRONG IT MIGHT BECOME...IT WILL HAVE
THE POTENTIAL TO BECOME A TROPICAL CYCLONE...AND COULD MAKE A CLOSE
ENOUGH APPROACH TO EAST CENTRAL FLORIDA TO CAUSE DETERIORATING
WEATHER CONDITIONS.
RESIDENTS AS WELL AS EMERGENCY MANAGEMENT PERSONNEL SHOULD REFER
TO PRODUCTS FROM THE NATIONAL HURRICANE CENTER...AND YOUR NATIONAL
WEATHER SERVICE OFFICE IN MELBOURNE...CONCERNING THE POTENTIAL
DEVELOPMENT AND TRACK OF THIS SYSTEM THROUGH THE UPCOMING WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND ACTIVATE SKYWARN
SPOTTER NETWORKS SHOULD ANY WARNINGS BE ISSUED TODAY.
WEITLICH/CRISTALDI
In the hours before
Special weather statement, Aug 14, 8:35 AM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
935 AM EDT THU AUG 14 2008
FLZ041-044>046-053-141-144-141500-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE
COUNTY-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE COUNTY-
935 AM EDT THU AUG 14 2008
...A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS LAKE COUNTY AND
INTO WESTERN PORTIONS OF VOLUSIA...SEMINOLE...ORANGE AND NORTHWEST
OSCEOLA COUNTIES...
AT 935 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG STORMS FROM 27 MILES NORTHWEST OF THE VILLAGES TO 36
MILES WEST OF MASCOTTE...MOVING EAST AT AROUND 30 MPH.
THESE STORMS WILL AFFECT MOST COMMUNITIES IN THE COUNTIES LISTED
ABOVE. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES
AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS
TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY.
SEEK SHELTER INDOORS UNTIL THIS LINE OF STORMS PASSES THROUGH.
CRISTALDI
Thunderstorm Wind, Lake
- When
- August 14, 9:30 AM EST
- Where
- Lake County, 0.85 mi W of Eustis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 28.851, -81.684
Trees were blown down on Washington Avenue in Eustis.
Thunderstorm Wind, Lake
- When
- August 14, 9:47 AM EST
- Where
- Lake County, 1.19 mi WSW of Okahumpka
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 28.746, -81.899
Trees were blown down across US Highway 33.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in North Dakota, August 14, 2008$675,000 · EF0 · 13 events
- Hail and Damaging Wind in Minnesota, August 14, 2008$410,000 · 1 in hail · 6 events
- Tornado and Lightning Strike in Florida, August 14, 2008$155,000 · EF1 · 2 events
- Flash Flood and Hail in Texas, August 14, 2008$129,000 · 2.5 in hail · 21 events
- Damaging Winds in Texas, August 14, 2008$180,000 · 57 kt wind · 12 events
- Flash Flooding and Damaging Wind in Pennsylvania, August 14, 2008$125,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, August 14, 2008$59,000 · 1.75 in hail · 12 events
- Flash Flood and Damaging Winds in Arizona, August 14, 2008$40,000 · 52 kt wind · 6 events
- Damaging Wind in West Virginia, August 14, 2008$50,000 · 50 kt wind · 1 event
- Lightning Strike and Heavy Rain in Delaware, August 14, 20081 injured · $25,000 · 2 events
- Hail and Damaging Wind in Colorado, August 14, 20081.75 in hail · 17 events
- Hail in Maryland, August 14, 20081 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137978, 134732.